Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 29, 2008, 6:43 PM CDT for Hamilton County, Merrick County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2008, 6:43 PM CDT (23:43 UTC)
- Expired
- May 30, 2008, 12:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, NE, Merrick County, NE
The radar
The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGID 292344
FFWGID
NEC081-121-300545-
/O.NEW.KGID.FF.W.0018.080529T2343Z-080530T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
643 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MERRICK COUNTY IN CENTRAL NEBRASKA
HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA
* UNTIL 1245 AM CDT
* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. UP TO 2 TO 4
INCHES OF RAINFALL ARE POSSIBLE WITHIN 1 TO 2 HOURS WITH THIS
THIS THUNDERSTORM. THIS WILL CAUSE RAPID RISES IN CREEKS...STREAMS...
AND RIVERS...AND COULD FLOOD ROADS VERY QUICKLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALMER...
MARQUETTE...HORDVILLE...CLARKS...CHAPMAN...CENTRAL CITY AND ARCHER
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4115 9783 4070 9782 4071 9828 4127 9828
4126 9810 4128 9810 4128 9806 4129 9805
4129 9790 4130 9789 4130 9781 4119 9781
TIME...MOT...LOC 2343Z 180DEG 0KT 4095 9825
$$
HEINLEIN2 follow-up statements
000
WGUS73 KGID 300143
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
841 PM CDT THU MAY 29 2008
NEC081-121-300545-
/O.CON.KGID.FF.W.0018.000000T0000Z-080530T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-MERRICK NE-
841 PM CDT THU MAY 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
MERRICK AND HAMILTON COUNTIES...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
HEAVY RAINFALL OF 1 TO 3 INCHES HAS FALLEN IN MERRICK AND HAMILTON
COUNTIES. THIS HEAVY RAINFALL ON ALREADY SATURATED GROUND WILL
CAUSE AREAS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PALMER...MARQUETTE...HORDVILLE...CLARKS...CHAPMAN...CENTRAL CITY AND
ARCHER.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4115 9783 4070 9782 4071 9828 4127 9828
4126 9810 4128 9810 4128 9806 4129 9805
4129 9790 4130 9789 4130 9781 4119 9781
TIME...MOT...LOC 0141Z 180DEG 0KT 4095 9825
$$000
WGUS73 KGID 300541
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1241 AM CDT FRI MAY 30 2008
NEC081-121-300551-
/O.EXP.KGID.FF.W.0018.000000T0000Z-080530T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON NE-MERRICK NE-
1241 AM CDT FRI MAY 30 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM CDT FOR MERRICK AND
HAMILTON COUNTIES...
THUNDERSTORMS HAVE WEAKENED...AND FLASH FLOODING IS NO LONGER
EXPECTED.
LAT...LON 4115 9783 4070 9782 4071 9828 4127 9828
4126 9810 4128 9810 4128 9806 4129 9805
4129 9790 4130 9789 4130 9781 4119 9781
TIME...MOT...LOC 0541Z 180DEG 0KT 4095 9825
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:34 PM CDT, 9 minutes earlier.
Area forecast discussion, May 29, 6:34 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT THU MAY 29 2008
.AVIATION...00Z KGRI TAF. SEVERE THUNDERSTORMS WILL BE IN THE AREA
TO KICK OFF THE FORECAST FOR THE FIRST SEVERAL HOURS OF THE
FORECAST THIS EVENING. COULD BE VERY LARGE HAIL AND TORNADOES IN
THE AREA. CONDITIONS WILL EVENTUALLY IMPROVE BY LATE EVENING AND
OVERNIGHT AS STORMS PUSH OFF TO THE EAST...AND BY
FRIDAY...CEILINGS SHOULD SCATTER.
&&
.PREV DISCUSSION... /ISSUED 226 PM CDT THU MAY 29 2008/
SHORT TERM...THROUGH TONIGHT. OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING. AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO. A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA. IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.
HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT. EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION. THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.
A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH. RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.
LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.
SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.
STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR KSZ005>007-017>019.
&&
HEINLEINHazardous weather outlook, May 29, 2:40 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU MAY 29 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 240 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 29, 6:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 N WOOD RIVER 40.88N 98.60W
05/29/2008 E1.75 INCH HALL NE EMERGENCY MNGR
0602 PM HAIL 6 W WOOD RIVER 40.82N 98.71W
05/29/2008 E1.00 INCH HALL NE AMATEUR RADIO
&&
JCBLocal storm report, May 29, 6:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 5 N DAMAR 39.39N 99.58W
05/29/2008 ROOKS KS STORM CHASER
2-3 INCH TREE LIMBS DOWN
&&
NWSLocal storm report, May 29, 6:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 8 S CAIRO 40.89N 98.61W
05/29/2008 HALL NE TRAINED SPOTTER
HUSKER HWY AND HWY 11
&&
JCBLocal storm report, May 29, 6:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST WOOD RIVER 40.82N 98.60W
05/29/2008 E80 MPH HALL NE TRAINED SPOTTER
&&
JCBLocal storm report, May 29, 6:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 7 E GLADE 39.68N 99.18W
05/29/2008 E1.00 INCH PHILLIPS KS CO-OP OBSERVER
&&
NWSLocal storm report, May 29, 6:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 7 N STOCKTON 39.54N 99.27W
05/29/2008 E2.75 INCH ROOKS KS EMERGENCY MNGR
COVERING GROUND
&&
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:54 AM CDT | Flash Flood Watch | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 24 hr |
| May 29, 3:53 PM CDT | Tornado Warning | GID | Dawson, Gosper | 52 min |
| May 29, 4:29 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Gosper, Phelps | 31 min |
| May 29, 4:34 PM CDT | Flash Flood Warning | GID | Dawson, Gosper | 5 hr |
| May 29, 4:46 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 40 min |
| May 29, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 28 min |
| May 29, 4:53 PM CDT | Flash Flood Warning | GID | Buffalo, Dawson, Gosper, Phelps | 4 hr |
| May 29, 4:55 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman | 50 min |
| May 29, 4:57 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Kearney, Phelps | 33 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 38 min |
| May 29, 5:24 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Kearney, Phelps | 51 min |
| May 29, 5:30 PM CDT | Flash Flood Warning | GID | Buffalo, Kearney | 4 hr |
| May 29, 5:32 PM CDT | Tornado Warning | GID | Buffalo, Dawson, Gosper, Phelps | 28 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Greeley, Howard, Sherman | 46 min |
| May 29, 5:44 PM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 46 min |
| May 29, 5:48 PM CDT | Flash Flood Warning | GID | Sherman | 6 hr |
| May 29, 5:52 PM CDT | Flash Flood Warning | GID | Hall | 6 hr |
| May 29, 6:07 PM CDT | Tornado Warning | GID | Adams, Hall | 38 min |
| May 29, 6:21 PM CDT | Flash Flood Warning | GID | Greeley, Howard | 6 hr |
| May 29, 6:28 PM CDT | Tornado Warning | GID | Buffalo, Kearney | 17 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GID | Nance | 26 min |
| May 29, 6:35 PM CDT | Tornado Warning | GID | Hall, Hamilton, Howard, Merrick | 40 min |
| May 29, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 29 min |
| May 29, 6:49 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 13 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.